Belfast Telegraph

Saturday 2 August 2014

Giving children paracetamol after vaccines 'may reduce effect'

Researchers warned today against routinely giving children paracetamol as a precaution against fever after vaccinations.

According to an article published today in The Lancet, giving youngsters the drug in anticipation they may feel unwell can reduce vaccine response.

Trials undertaken in the Czech Republic looked at routine vaccinations for pneumococcal disease, Haemophilus influenzae type b (Hib), diphtheria, tetanus, whooping cough, hepatitis B, polio, and rotavirus.

The research team found the concentration of antibodies against many of these diseases was significantly lower in the group of children which had been given paracetamol.

Fever is a normal part of the body's normal inflammatory process after receiving immunisations and many parents routinely give children paracetamol in anticipation of this reaction.

The report authors, led by Professor Roman Prymula, of the University of Defence, Hradec Kralove, said: "To our knowledge, such an effect of prophylactic paracetamol on post-immunisation immune responses has not been documented before."

They went on: "The interference of paracetamol on antibody responses could result from the prevention of inflammation."

The researchers said the paracetamol administered at the same time of or just after vaccinations could reduce immune responses because it interferes with the early phase of post-vaccination immune reactions which require interaction between different cells of the immune system.

They said an analysis of other studies showed the effect was much smaller if the paracetamol was administered later, once fever and the corresponding inflammatory signals have already started.

The authors concluded: "The clinical relevance of these immunological findings is unknown and needs further assessment. Prophylactic administration of antipyretic drugs at the time of vaccination should nevertheless no longer be routinely recommended without careful weighing of the expected benefits and risks."

Also writing in The Lancet, Dr Robert T Chen, of the Centres for Disease Control and Prevention, Atlanta, United States, said the study suggested the effect on individual children may be small but he said a bigger question was the extent to which paracetamol might reduce population protection.

He said: "This point has implications, especially for Haemophilus influenzae and pneumococcus, for which higher and sustained antibody concentrations are needed to interrupt the carrier state and reduce transmission within the population, and for pertussis, the bacterial vaccine-preventable disease that is the least well-controlled."

A Department of Health spokeswoman said: "Some children may develop a mild fever following vaccination.

"Department of Health advice is that infant paracetamol or ibuprofen can be given to a child to treat a fever.

"The findings of this study do not contradict this advice."

COMMENT RULES: Comments that are judged to be defamatory, abusive or in bad taste are not acceptable and contributors who consistently fall below certain criteria will be permanently blacklisted. The moderator will not enter into debate with individual contributors and the moderator’s decision is final. It is Belfast Telegraph policy to close comments on court cases, tribunals and active legal investigations. We may also close comments on articles which are being targeted for abuse. Problems with commenting? customercare@belfasttelegraph.co.uk

Latest News

Latest Sport

Latest Showbiz